The Annals of Applied Probability

Exponential utility maximization under model uncertainty for unbounded endowments

Daniel Bartl

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We consider the robust exponential utility maximization problem in discrete time: An investor maximizes the worst case expected exponential utility with respect to a family of nondominated probabilistic models of her endowment by dynamically investing in a financial market, and statically in available options.

We show that, for any measurable random endowment (regardless of whether the problem is finite or not) an optimal strategy exists, a dual representation in terms of (calibrated) martingale measures holds true, and that the problem satisfies the dynamic programming principle (in case of no options). Further, it is shown that the value of the utility maximization problem converges to the robust superhedging price as the risk aversion parameter gets large, and examples of nondominated probabilistic models are discussed.

Article information

Source
Ann. Appl. Probab., Volume 29, Number 1 (2019), 577-612.

Dates
Received: June 2017
Revised: January 2018
First available in Project Euclid: 5 December 2018

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1544000437

Digital Object Identifier
doi:10.1214/18-AAP1428

Mathematical Reviews number (MathSciNet)
MR3910012

Zentralblatt MATH identifier
07039133

Subjects
Primary: 91B16: Utility theory 49L20: Dynamic programming method
Secondary: 60G42: Martingales with discrete parameter

Keywords
Utility maximization robust finance duality dynamic programming

Citation

Bartl, Daniel. Exponential utility maximization under model uncertainty for unbounded endowments. Ann. Appl. Probab. 29 (2019), no. 1, 577--612. doi:10.1214/18-AAP1428. https://projecteuclid.org/euclid.aoap/1544000437


Export citation

References

  • [1] Acciaio, B., Beiglböck, M., Penkner, F. and Schachermayer, W. (2016). A model-free version of the fundamental theorem of asset pricing and the super-replication theorem. Math. Finance 26 233–251.
  • [2] Backhoff Veraguas, J. D. and Fontbona, J. (2016). Robust utility maximization without model compactness. SIAM J. Financial Math. 7 70–103.
  • [3] Bartl, D. (2016). Conditional nonlinear expectations. Preprint. Available at arXiv:1612.09103v2.
  • [4] Bartl, D., Drapeau, S. and Tangpi, L. (2017). Computational aspects of robust optimized cer-tainty equivalents and option pricing. Math. Finance. To appear.
  • [5] Beiglböck, M., Henry-Labordère, P. and Penkner, F. (2013). Model-independent bounds for option prices—A mass transport approach. Finance Stoch. 17 477–501.
  • [6] Beiglböck, M., Nutz, M. and Touzi, N. (2017). Complete duality for martingale optimal transport on the line. Ann. Probab. 45 3038–3074.
  • [7] Bertsekas, D. P. and Shreve, S. E. (1978). Stochastic Optimal Control: The Discrete Time Case. Mathematics in Science and Engineering 139. Academic Press, New York.
  • [8] Blanchard, R. and Carassus, L. (2017). Convergence of utility indifference prices to the superreplication price in a multiple-priors framework. Preprint. Available at arXiv:1709.09465.
  • [9] Blanchard, R. and Carassus, L. (2018). Multiple-priors optimal investment in discrete time for unbounded utility function. Ann. Appl. Probab. 28 1856–1892.
  • [10] Bouchard, B. and Nutz, M. (2015). Arbitrage and duality in nondominated discrete-time models. Ann. Appl. Probab. 25 823–859.
  • [11] Burzoni, M., Frittelli, M., Hou, Z., Maggis, M. and Obłój, J. (2016). Pointwise arbitrage pricing theory in discrete time. Math. Oper. Res. To appear.
  • [12] Cheridito, P. and Kupper, M. (2011). Composition of time-consistent dynamic monetary risk measures in discrete time. Int. J. Theor. Appl. Finance 14 137–162.
  • [13] Cheridito, P., Kupper, M. and Tangpi, L. (2015). Representation of increasing convex functionals with countably additive measures. Preprint. Available at arXiv:1502.05763.
  • [14] Cheridito, P., Kupper, M. and Tangpi, L. (2017). Duality formulas for robust pricing and hedging in discrete time. SIAM J. Financial Math. 8 738–765.
  • [15] Delbaen, F., Grandits, P., Rheinländer, T., Samperi, D., Schweizer, M. and Stricker, C. (2002). Exponential hedging and entropic penalties. Math. Finance 12 99–123.
  • [16] Dellacherie, C. and Meyer, P.-A. (1988). Probabilities and Potential. C: Potential Theory for Discrete and Continuous Semigroups. North-Holland, Amsterdam.
  • [17] Deng, S., Tan, X. and Yu, X. (2018). Utility maximization with proportional transaction costs under model uncertainty. Preprint. Available at arXiv:1805.06498.
  • [18] Denis, L. and Kervarec, M. (2013). Optimal investment under model uncertainty in nondominated models. SIAM J. Control Optim. 51 1803–1822.
  • [19] Dupuis, P. and Ellis, R. S. (1997). A Weak Convergence Approach to the Theory of Large Deviations. Wiley, New York.
  • [20] Föllmer, H. and Leukert, P. (1999). Quantile hedging. Finance Stoch. 3 251–273.
  • [21] Föllmer, H. and Schied, A. (2011). Stochastic Finance: An Introduction in Discrete Time, 3rd revised and extended ed. de Gruyter, Berlin.
  • [22] Frittelli, M. (2000). The minimal entropy martingale measure and the valuation problem in incomplete markets. Math. Finance 10 39–52.
  • [23] Gilboa, I. and Schmeidler, D. (1989). Maxmin expected utility with nonunique prior. J. Math. Econom. 18 141–153.
  • [24] Gundel, A. (2005). Robust utility maximization for complete and incomplete market models. Finance Stoch. 9 151–176.
  • [25] Hobson, D. G. (1998). Robust hedging of the lookback option. Finance Stoch. 2 329–347.
  • [26] Hu, Y., Imkeller, P. and Müller, M. (2005). Utility maximization in incomplete markets. Ann. Appl. Probab. 15 1691–1712.
  • [27] Jacod, J. and Shiryaev, A. N. (1998). Local martingales and the fundamental asset pricing theorems in the discrete-time case. Finance Stoch. 2 259–273.
  • [28] Kramkov, D. and Schachermayer, W. (1999). The asymptotic elasticity of utility functions and optimal investment in incomplete markets. Ann. Appl. Probab. 9 904–950.
  • [29] Lacker, D. (2018). Liquidity, risk measures, and concentration of measure. Mathematics of Operations 43.
  • [30] Leese, S. J. (1978). Measurable selections and the uniformization of Souslin sets. Amer. J. Math. 100 19–41.
  • [31] Maccheroni, F., Marinacci, M. and Rustichini, A. (2006). Ambiguity aversion, robustness, and the variational representation of preferences. Econometrica 74 1447–1498.
  • [32] Mania, M. and Schweizer, M. (2005). Dynamic exponential utility indifference valuation. Ann. Appl. Probab. 15 2113–2143.
  • [33] Matoussi, A., Possamaï, D. and Zhou, C. (2015). Robust utility maximization in nondominated models with 2BSDE: The uncertain volatility model. Math. Finance 25 258–287.
  • [34] Merton, R. C. (1971). Optimum consumption and portfolio rules in a continuous-time model. J. Econom. Theory 3 373–413.
  • [35] Neufeld, A. and Nutz, M. (2018). Robust utility maximization with Lévy processes. Math. Finance 28 82–105.
  • [36] Neufeld, A. and Sikic, M. (2017). Nonconcave robust optimization under knightian uncertainty. Preprint. Available at arXiv:1711.03875.
  • [37] Neufeld, A. and Šikić, M. (2018). Robust utility maximization in discrete-time markets with friction. SIAM J. Control Optim. 56 1912–1937.
  • [38] Nutz, M. (2016). Utility maximization under model uncertainty in discrete time. Math. Finance 26 252–268.
  • [39] Nutz, M. and van Handel, R. (2013). Constructing sublinear expectations on path space. Stochastic Process. Appl. 123 3100–3121.
  • [40] Owari, K. (2011). Robust utility maximization with unbounded random endowment. In Advances in Mathematical Economics. Adv. Math. Econ. 14 147–181. Springer, Tokyo.
  • [41] Peng, S. (2007). $G$-expectation, $G$-Brownian motion and related stochastic calculus of Itô type. In Stochastic Analysis and Applications. Abel Symp. 2 541–567. Springer, Berlin.
  • [42] Quenez, M.-C. (2004). Optimal portfolio in a multiple-priors model. In Seminar on Stochastic Analysis, Random Fields and Applications IV. Progress in Probability 58 291–321. Birkhäuser, Basel.
  • [43] Schied, A. (2006). Risk measures and robust optimization problems. Stoch. Models 22 753–831.
  • [44] Sion, M. (1958). On general minimax theorems. Pacific J. Math. 8 171–176.
  • [45] Villani, C. (2009). Optimal Transport: Old and New. Grundlehren der Mathematischen Wissenschaften 338. Springer, Berlin.